Stage IV melanoma survivor: Why I don’t mind having visible side effects

An immunotherapy clinical trial at MD Anderson helped me beat stage IV melanoma almost five years ago. But the side effects I experienced during my two years of treatment took a serious toll on me. Eventually, though, I made it through them, and by early 2014, I was in remission. The only evidence of my treatment today is vitiligo. It’s a condition that causes patches of skin to become discolored, which can lead to an unusually blotchy complexion. It’s very visible all over my body, but I honestly don’t care. Why vitiligo is a non-issue Compared to the side effects I experienced during active, in-patient treatment, vitiligo is a non-issue. Every time I received the IL-2 and immunotherapy vaccine through the clinical trial, I experienced nausea, an elevated heart rate, and severe chills and shaking. I’d also retain about 20 pounds of water weight, which I had to shed with diuretics prior to being discharged from the hospital. In the latter part of the clinical trial, I only needed the vaccine once every three to six months. My routine was to fly to Houston in the morning and get the vaccine, then fly back to Atlanta that same afternoon. By the time I got to the airport for my return flight, I was already feeling the effects. I frequently had to explain to more than one alarmed seatmate why I was acting the way I was. A good reminder of where I’ve been … and where I am I first started noticing the vitiligo developing in 2012, a few months after I completed my in-patient treatment. I brought it...